Alert archive / New York / River Flood Warnings in 2023
River Flood Warning 2, NWS New York, NY
NWS New York, NY issued this river flood warning at May 1, 2023, 11:01 AM EDT for Orange County, Rockland County, New York; Bergen County, Passaic County, New Jersey. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- May 1, 2023, 11:01 AM EDT (15:01 UTC)
- Expired
- May 1, 2023, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Rockland County, NY
The radar
The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Ramapo River at Mahwah (MAWN4).
- Action stage
- 7.5 ft
- Minor stage
- 8 ft
- Moderate stage
- 9 ft
- Major stage
- 12 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01387500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
537
WGUS41 KOKX 011501
FLWOKX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service New York NY
1101 AM EDT Mon May 1 2023
...The National Weather Service in New York NY has issued a Flood
Warning for the following rivers in New Jersey...New York...
Ramapo River near Mahwah affecting Orange, Passaic, Rockland and
Bergen Counties.
For the Ramapo River...including Mahwah...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 800 PM EDT.
&&
NJC003-031-NYC071-087-020000-
/O.NEW.KOKX.FL.W.0002.230501T1501Z-230502T0000Z/
/MAWN4.1.ER.230501T1800Z.230501T1800Z.230501T1800Z.NO/
1101 AM EDT Mon May 1 2023
...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Ramapo River at Mahwah.
* WHEN...From this morning to this evening.
* IMPACTS...At 8.0 feet, Minor flooding along Route 202.
* ADDITIONAL DETAILS...
- At 10:30 AM EDT Monday the stage was 8.0 feet.
- Forecast...The river is expected to rise to a crest of 8.0
feet this afternoon.
- Flood stage is 8.0 feet.
- Flood History...This crest compares to a previous crest of
8.1 feet on 12/12/2008.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (8 am EDT)
Location Stg Stg Day/Time Tue Wed Thu
Ramapo River
Mahwah 8.0 8.0 Mon 10 am ED 7.3 6.3 5.7
&&
LAT...LON 4096 7425 4102 7430 4131 7417 4128 7411
4108 7413
$$
JM1 follow-up statement
845
WGUS81 KOKX 020004
FLSOKX
Flood Statement
National Weather Service New York NY
804 PM EDT Mon May 1 2023
...The Flood Warning is expired for the following rivers in New
Jersey...New York...
Ramapo River near Mahwah affecting Bergen, Orange, Rockland and
Passaic Counties.
NJC003-031-NYC071-087-020115-
/O.EXP.KOKX.FL.W.0002.000000T0000Z-230502T0000Z/
/MAWN4.1.ER.230501T1800Z.230501T1800Z.230501T1800Z.NO/
804 PM EDT Mon May 1 2023
...FLOOD WARNING HAS EXPIRED...
The Flood Warning has expired for the Ramapo River near Mahwah.
* ADDITIONAL DETAILS...
- At 8:00 PM EDT Monday the stage was 7.8 feet.
- The river has continued to gradually fall and is now below
flood stage.
- Forecast...The river is expected to continue to fall further
this evening.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (8 pm EDT)
Location Stg Stg Day/Time Tue Wed Thu
Ramapo River
Mahwah 8.0 7.8 Mon 8 pm ED 6.8 5.9 MSG
&&
LAT...LON 4096 7425 4102 7430 4131 7417 4128 7411
4108 7413
$$
JEWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this river flood warning went out at May 1, 7:30 AM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 1, 7:30 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
730 AM EDT Mon May 1 2023
.SYNOPSIS...
Low pressure tracks north of the area today then meanders over
the Great Lakes before slowing moving over the northeast through
the middle of the week. An upper level low then lingers over the
area through the end of the week. High pressure begins to build in
over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A 982 low was analyzed over the Adirondacks at 9Z. The low will
continue to track nwd this mrng.
Drying from S to N can be expected this mrng with a dry air
intrusion and subsidence. Some remaining fog across ern areas
will scour out as winds increase out of the W behind the low.
Pops have been limited to slight chance for the remainder of the
mrng.
Breezy today with gusts in the 20-30 mph range behind the
departing low. Deep mixing should bring temps to around 60. The
NBM looked reasonable and was followed.
Despite subsidence aloft, some mid lvl forcing by aftn along
with steep lapse rates are progged to trigger some shwrs,
especially wrn areas. All areas should go bkn-ovc this aftn.
There is some weak SBCAPE modeled for the entire area, so some
low topped tstms possible. Due to coverage and timing
uncertainty, along with the limiting factor of subsidence, tstms
were not included in the fcst attm.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Some stronger forcing comes thru tngt. This could trigger some
more shwrs despite the relatively less favorable nighttime
period due to the strength of the energy associated with the
approaching upr low. Lapse rates aloft should still be steep as
well. Additional shwrs can be expected on Tue as the h5 low
spins over upstate NY. NBM pops are categorical for much of the
area. Due to the good model agreement, followed the NBM pops.
There is again a few hundred J/kg of SBCAPE on Tue so isold-sct
tstms cannot be ruled out. Decreasing chances for pcpn Tue ngt
with the loss of daytime heating.
Temps will be blw climo thru the period. The NBM with some local
adjustments was used.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Little change is expected with the upper low on Wednesday as it
is progged to meander over the northeast. Showers and potentially
low topped convection should develop in the afternoon with
steepening lapse rates with the cold pool aloft. Any enhanced
convection could produce some thunder and perhaps some small
hail. Subsequent forecasts may need to add a chance of thunder
if probabilities increase. Highs again will only be in the 50s.
The upper low moves off the New England coast on Thursday, but upper
level troughing and low heights remain into the end of the week.
While probabilities are lower, a few showers remain possible,
especially in the afternoon each day. Temperatures may be slightly
higher to end the week, but still below normal in the upper 50s to
near 60 degrees.
High pressure then attempts to build in from the west over the
weekend as ridging builds over the Midwest. This should result in
drier conditions, and a warming trend. NBM temperatures on Sunday
have the region reaching 65-70 for highs.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A broad area of low pressure remains over the region today into
tonight.
VFR. Shra possible late today and tonight, but probably doesn't
lower flight categories. An isolated tstm cannot be ruled out as
well, but probability of occurrence is too low to include in
TAFs.
W-WSW winds back SW this morning at 15-20kt with gusts 25-35kt.
Winds diminish late aftn/early evening with gusts ending by
midnight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Occasional peak gusts up 35kt possible through this afternoon.
Shift to SW and end time of frequent gusts may be off by 1-2
hours.
OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
Tuesday: Mainly VFR. Showers likely mainly in the morning with
a chance of MVFR. SW gusts 20-25 kt.
Wednesday - Thursday: Mainly VFR. Chance of showers and MVFR at
times.
Friday: VFR in the morning. Chance of afternoon showers with
MVFR possible.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Increasing W winds this mrng with sca cond today on all waters
as low pres exits. Winds decrease this eve, but seas on the
ocean remain aoa 5 ft thru Tue. The sca was extended thru the
day on Tue on the ocean, and may need to be extended thru Tue
ngt. Seas subside on Wednesday with conditions on all waters
remaining below SCA levels thru the end of the week.
&&
.HYDROLOGY...
Residual minor flooding can be expected this mrng. Otherwise, no
additional hydrologic impacts are expected through next weekend.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ331-
332-335-338-340-345.
Small Craft Advisory until 6 PM EDT Tuesday for ANZ350-353-355.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...JC
MARINE...
HYDROLOGY...Hazardous weather outlook, May 1, 3:08 AM EDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New York NY 308 AM EDT Mon May 1 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-020800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 308 AM EDT Mon May 1 2023 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-020800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 308 AM EDT Mon May 1 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:52 PM EDT | Areal Flood Warning | OKX | Bronx | 9 hr |
| Apr 30, 9:01 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens | 89 min |
| Apr 30, 10:27 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 2 hr |
| Apr 30, 10:41 PM EDT | Areal Flood Advisory | OKX | Orange, Rockland, Westchester | 2 hr |
| May 1, 12:52 AM EDT | Areal Flood Advisory | OKX | Orange, Rockland | 3 hr |
| May 1, 3:50 AM EDT | Areal Flood Advisory | OKX | Rockland | 20 hr |
| May 1, 6:14 AM EDT | Areal Flood Advisory | OKX | Bronx | 3 hr |
| Apr 30, 9:38 PM EDT | River Flood Warning | OKX | Bergen | 10 hr |
Nearby
River Flood Warnings in New York, 2023River Flood Warnings in New Jersey, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.